Tennessee, 2023

Tornado and Hail in Tennessee, June 11, 2023

June 11, 2023 · NWS MRX · 19 events in 10 counties and zones

Prefrontal trough allowed for discrete supercells to eastern Tennessee, producing severe winds, several hail reports, and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Prefrontal trough allowed for discrete supercells to eastern Tennessee, producing severe winds, several hail reports, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 1:54 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 1:54 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
254 PM EDT Sun Jun 11 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 248 PM EDT Sun Jun 11 2023

1. Showers and storms will sweep across the area this
afternoon/tonight, and some of the storms may be strong to severe.

2. Drier and cooler air moving in Monday behind the cold front.

Discussion:

Currently we have low pressure centered over southern Illinois with
a trailing cold front into the southern Plains. A stubborn warm
front is finally moving north through our southwestern counties. An
upper low is digging into the Great Lakes region, and as it does the
surface low will move NE, dragging the cold front through our area
later tonight/very early Monday. A prefrontal trough will be the
focus for convective development to our west this afternoon, and
these showers and storms are expected to organize into a broken line
and move east into our area this evening/early tonight. In addition,
we will likely see more scattered showers/storms out ahead of the
main line as the warm front pushes further north and the atmosphere
destabilizes.

We are starting to see some thinning of the clouds, and most
guidance suggests that the warm front will continue to move north at
least through our central counties allowing convective energy to
increase especially across central/southern/western portions of the
area. There is enough shear to support supercellular structures in
the storms this afternoon/evening, and a tornado cannot be ruled out
especially west/south. However, it still appears the more
significant severe threat will be damaging straight line winds and
possibly large hail. Also, localized flooding may occur especially
if any areas see repeated storms over the same location.

The convection will diminish to just some showers later tonight
before ending Monday. Drier air will be moving in, with increasing
sunshine in the afternoon. High temperatures Monday will be well
below seasonal normals.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 248 PM EDT Sun Jun 11 2023

Key Messages:

1. Stalled frontal boundary to our south will provide next chance
for rainfall Tuesday into Wednesday, mainly focused in the southern
TN valley.

2. Mostly dry Thursday and Friday before another potential system
over the weekend.

Discussion:

Broad scale upper trough over the Great Lakes kicks off the extended
period. Cool airmass left behind the earlier cold front and low
heights from the upper trough will contribute to another unusually
mild morning and afternoon on Tuesday. A front will stall near our
region, with exact placement crucial for rain chances Tuesday
through Wednesday. If the front is too far south, we might miss out
on rain completely. For now, the NAM, GFS, and Euro all run
scattered showers and storms along the southern TN border overnight
Tuesday into Wednesday. Ensemble means have been trending the last
few runs southwards with the total rain swath, lending further
support to the southernmost portions of Tennessee having the best
chance for rain.

Thursday into Friday northwesterly synoptic flow likely means rain
chances will be fairly limited, outside of a potentially diurnal
storm. GFS soundings for Thursday look rather dry with strong mixing
in the boundary layer, could be difficult to get any shower to form
and precipitate to the surface. Friday has slightly better support
for isolated to widely scattered thunderstorms. Next chance for more
widespread showers will be over the weekend with a shortwave trough
sliding across the Midwest bringing increased rain chances to our
area.

&&

.AVIATION...
(18Z TAFS)
Issued at 109 PM EDT Sun Jun 11 2023

Will see showers and thunderstorms move across the area this
afternoon/early tonight, tapering to some showers before ending
early Monday. Will try to time highest thunderstorm probability
with a tempo thunder group. Will start out VFR all sites, but
expect MVFR conditions to develop tonight and continue into
Monday. CHA will likely become VFR again late. Of course with a
heavier shower/thunderstorm, conditions may dip to IFR or below.
Also, winds may be quite gusty with any stronger storm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  79  58  76 /  80  10  10  50
Knoxville McGhee Tyson Airport, TN  65  76  56  74 /  80  20   0  30
Oak Ridge, TN                       63  77  53  74 /  80  20   0  30
Tri Cities Airport, TN              63  75  52  74 /  80  50   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
LONG TERM....Wellington
AVIATION...
Hazardous weather outlook, Jun 11, 1:57 PM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 PM EDT Sun Jun 11 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
257 PM EDT Sun Jun 11 2023 /157 PM CDT Sun Jun 11 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Periods of showers and thunderstorms are expected this afternoon
into tonight. The strongest storms will be capable of producing
straight-line winds in excess of 60 mph, and hail up to around 1
inch in diameter. There is also a low risk of a brief tornado,
mainly over and near the Plateau and across the Southern Valley.
Localized flooding will be possible, mainly in areas that see
multiple heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday and Sunday night.

The radar

The Knoxville radar (KMRX), 110 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.

Tornado, Scott

When
June 11, 5:04 PM EST to 5:11 PM EST
Where
Scott County, 0.84 mi N of Black Creek to 1.42 mi SW of Helenwood
Rating
EF1
Path length
3.4 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
36.392, -84.603

A NWS Storm Survey found an EF1 tornado outside of Helenwood, Tennessee. The tornado began on Grassy Knob Road and tracked to the northeast for approximately 3.40 miles in a non-continuous path. Numerous large trees were felled or snapped by the tornado, including several trees landing on and near mobile homes. Another tree fell on the rear portions of a car. A barn suffered minor roof damage to a carport attachment, with debris strewn downwind.

Hail, Rhea

When
June 11, 5:40 PM EST
Where
Rhea County, 0.69 mi S of Spring City
Measured
1.5 in hail
Reported by
Public
Coordinates
35.690, -84.870

Hail, Campbell

When
June 11, 5:45 PM EST
Where
Campbell County, 1.11 mi W of Elk Vly
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.480, -84.250

Hail, Morgan

When
June 11, 5:55 PM EST
Where
Morgan County, 0.89 mi NE of Wartburg
Measured
1 in hail
Reported by
Public
Coordinates
36.110, -84.590

Thunderstorm Wind, Morgan

When
June 11, 6:25 PM EST
Where
Morgan County, 2.15 mi SSE of Burrville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.270, -84.740

Trees were blown down across Sunbright by severe thunderstorm winds.

Hail, Roane

When
June 11, 6:35 PM EST to 6:40 PM EST
Where
Roane County, 0.89 mi NE of Harriman
Measured
1 in hail
Reported by
Public
Coordinates
35.940, -84.540

Thunderstorm Wind, Scott

When
June 11, 6:40 PM EST
Where
Scott County, 0.89 mi SE of Glenmary
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.310, -84.610

A few trees were blown down near Coal Hill Road and Campground Road.

Hail, Anderson

When
June 11, 6:55 PM EST
Where
Anderson County, 1.31 mi WSW of Bethel
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.160, -84.090

Hail, Knox

When
June 11, 7:00 PM EST
Where
Knox County, 0.56 mi E of Lovell
Measured
1 in hail
Reported by
Public
Coordinates
35.900, -84.140

Hail, Anderson

When
June 11, 7:00 PM EST
Where
Anderson County, 0.89 mi SW of Norris
Measured
1.25 in hail
Reported by
Public
Coordinates
36.190, -84.080

Thunderstorm Wind, Scott

When
June 11, 8:08 PM EST
Where
Scott County, 2.76 mi S of Bull Creek
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.290, -84.420

Numerous trees were blown down by severe winds in southern and southeastern Scott County.

Thunderstorm Wind, Knox

When
June 11, 8:22 PM EST
Where
Knox County, 0.56 mi E of Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.000, -83.940

Multiple reports of fallen down trees and power outages around downtown Knoxville through eastern portions of Knox County.

Thunderstorm Wind, Campbell

When
June 11, 8:30 PM EST
Where
Campbell County, 1.77 mi SE of Davis Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.360, -84.050

Several trees blown down along Cedar Creek Road.

Thunderstorm Wind, Knox

When
June 11, 8:50 PM EST
Where
Knox County, Branch Hill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.970, -84.200

A large tree was blown down by thunderstorm winds blocking the road.

Thunderstorm Wind, Rhea

When
June 11, 8:50 PM EST
Where
Rhea County, 1.32 mi ESE of Morgan Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.560, -85.080

Multiple trees and power lines were knocked down across the county, especially in the southern portions of the county.

Thunderstorm Wind, Knox

When
June 11, 9:10 PM EST
Where
Knox County, 0.89 mi SE of Sequoyah Hills
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.920, -83.960

Several trees were blown down by severe winds across Knox County, with at least one tree blocking a roadway.

Thunderstorm Wind, Monroe

When
June 11, 9:25 PM EST
Where
Monroe County, 0.89 mi SE of Sweetwater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.590, -84.460

Several trees were blown down by severe winds resulting in minor damage to a porch in Sweetwater, Tennessee.

Thunderstorm Wind, Blount

When
June 11, 9:34 PM EST
Where
Blount County, 1.38 mi N of Little River
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.870, -83.930

Several trees were blown down by severe straight line winds in Rockford, Tennessee. Additionally, several power poles were broken.

Thunderstorm Wind, Hamilton

When
June 11, 10:15 PM EST
Where
Hamilton County, 0.57 mi W of Apison
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.020, -85.030

Numerous trees and powerlines were blown down by severe thunderstorm winds in Apison, TN.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101411, 1101399, 1101403, 1101402, 1101407, 1101401, 1101410, 1101400, 1101404, 1101405, 1101406, 1101408, 1101409, 1101413, 1101414, 1101412, 1101416, 1101415, 1101417.